Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 49, NWS Pittsburgh, PA

July 4, 2019Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 4, 2019, 6:59 PM EDT for Allegheny County, Pennsylvania. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2019, 6:59 PM EDT (22:59 UTC)
Expired
Jul 4, 2019, 9:13 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 29 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 7:02 PM EDTFLASH FLOODEtna, PABUTLER STREET CLOSED IN FROM OF FIRE/POLICE DEPT DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WGUS51 KPBZ 042259
FFWPBZ
PAC003-050200-
/O.NEW.KPBZ.FF.W.0049.190704T2259Z-190705T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
659 PM EDT Thu Jul 4 2019

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  East central Allegheny County in southwestern Pennsylvania...

* Until 1000 PM EDT.

* At 659 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Pittsburgh...                     Penn Hills...
  Ross Township...                  Monroeville...
  Shaler Township...                Plum...
  North Side Pittsburgh...          Wilkinsburg...
  Munhall...                        Swissvale...
  O'hara Township...                Forest Hills...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4053 7978 4041 7981 4041 8003 4052 8000

$$

07
2 follow-up statements
167 
WGUS71 KPBZ 050030
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
830 PM EDT Thu Jul 4 2019

PAC003-050200-
/O.CON.KPBZ.FF.W.0049.000000T0000Z-190705T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
830 PM EDT Thu Jul 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
EAST CENTRAL ALLEGHENY COUNTY...

At 828 PM EDT, radar indicated heavy rain had exited the warned 
area. However, runoff from heavy rain earlier this evening will 
continue to produce a flash flood potential.

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 2 inches.

ADDITIONAL RAINFALL...Little or none.

Some locations that may experience flooding include...
Pittsburgh...                     Penn Hills...
Ross Township...                  Monroeville...
Shaler Township...                Plum...
North Side Pittsburgh...          Wilkinsburg...
Munhall...                        Swissvale...
O'hara Township...                Forest Hills...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4053 7978 4041 7981 4041 8003 4052 8000

$$

07
626 
WGUS71 KPBZ 050113
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
913 PM EDT Thu Jul 4 2019

PAC003-050123-
/O.CAN.KPBZ.FF.W.0049.000000T0000Z-190705T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
913 PM EDT Thu Jul 4 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL ALLEGHENY COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4053 7978 4041 7981 4041 8003 4052 8000

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:33 PM EDT, 26 minutes earlier.

Area forecast discussion, Jul 4, 6:33 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
633 PM EDT Thu Jul 4 2019

.SYNOPSIS...
Warm and humid weather is expected through the weekend, with daily
shower and thunderstorm chances.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The Flash Flood Watch for the higher elevations has been cancelled as
thunderstorms have all but diminished over that region. Lack of
instability will preclude further development over the mountains.

Focus for convection is now in the Allegheny County area with an axis
of showers/storms extending northward. Convection has been developing
off of the several outflow boundaries. While areal coverage will be
limited, deep warm cloud layers and slow movement will lead to rather
efficient rain rates. In fact, a few area gauges and MRMS estimated
in excess of 2" in 1 hour w/ a storm that just moved over portions of
Allegheny County. This will lead to an isolated flash flood threat
for any location that manages to remain under a storm for any length
of time.

Coverage will decrease by late evening with the loss of heating, with
hopefully not too much disruption to area fireworks displays. Cannot
rule out a stray shower through most of the night though given the
ample moisture in place. Localized fog is possible, although
lingering clouds may keep this from becoming too widespread/dense.
Above-normal temperatures will linger along with muggy conditions.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Another day with mostly afternoon/evening convection is figured for
Friday as the same warm and humid air mass remains in place. The
remnant MCV may drift northward into our southwestern counties during
the day, aiding development and providing support for lift. Again,
flash flooding is more of a concern than severe weather with moist
soundings and little shear.

On Saturday, the front that has been lingering to our north will
shift southward across our region, thanks to Quebec low pressure and
a surface high building into the Great Lakes. Areawide likely PoPs
remain appropriate given the front and ample moisture. Temperatures
will remain near or a bit above normal this period, along with
continued high dewpoints.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Showers and a few storms will linger into Sunday as the front
completes its passage. The ridges hang on to some low PoPs on Monday
with light southeast flow and lingering moisture, while the remainder
of the region dries out under high pressure. Tuesday should be dry
for everyone, and possibly Wednesday as well, with the high
lingering. Rain chances return for Wednesday night/Thursday with a
possible front. Temperatures will not stray too far from seasonable
values.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR is expected for the first part of tonight outside of any isolated
eve tstms. These should diminish as instability wanes. Patchy MVFR
fog is expected again late tonight, before MVFR CU develops Fri
morning. Cig heights should lift to VFR with mixing, though sct tstms
are expected again esp in the aftn as convective thresholds are met,
and shortwave support increases.

.Outlook...
Periodic restrictions are likely through the weekend with a moist
atmosphere and daily sct tstms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 4, 5:34 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
534 PM EDT Thu Jul 4 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-052145-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
534 PM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Localized flash flooding is possible through Saturday with
thunderstorms, mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 4, 1:03 PM EDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
103 PM EDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     FLASH FLOOD      2 SE ASHER GLADE        39.69N  79.42W
07/04/2019                   GARRETT            MD   FIRE DEPT/RESCUE

            HIGH WATER ON BUFFALO RUN RD.

&&

EVENT NUMBER PBZ1902539

JD
Local storm report, Jul 4, 2:13 PM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
213 PM EDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     FLASH FLOOD      3 E KREGAR              40.13N  79.25W
07/04/2019                   WESTMORELAND       PA   DEPT OF HIGHWAYS

            LANDSLIDE DUE TO HEAVY RAIN ACROSS THE AREA.

&&

EVENT NUMBER PBZ1902540

JD
Local storm report, Jul 4, 2:22 PM EDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
222 PM EDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      2 SSE PLEASANT GROVE    40.16N  79.27W
07/04/2019                   WESTMORELAND       PA   DEPT OF HIGHWAYS

            WHITE OAK RUN IS OUT OF THE BANK AND AFFECTING WEAVER
            ROAD

&&

EVENT NUMBER PBZ1902541

JD
Local storm report, Jul 4, 3:18 PM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
318 PM EDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      FRIENDSVILLE            39.66N  79.41W
07/04/2019                   GARRETT            MD   911 CALL CENTER

            ROAD CLOSED

&&

EVENT NUMBER PBZ1902542

07

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:18 AM EDTFlash Flood WatchPBZFayette, Westmoreland6 hr
Jul 4, 11:53 AM EDTFlash Flood WarningPBZWestmoreland4 hr
Jul 4, 4:49 PM EDTAreal Flood WarningPBZWestmoreland3 hr
Jul 4, 5:56 PM EDTFlash Flood WarningPBZAllegheny3 hr
Jul 4, 7:21 PM EDTFlash Flood WarningPBZArmstrong, Butler, Clarion, Venango3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.